Alert archive / Illinois / Severe Thunderstorm Warnings in 2000

Severe Thunderstorm Warning 101, NWS Chicago, IL

September 11, 2000Cook County, DuPage County, Illinois

NWS Chicago, IL issued this severe thunderstorm warning at Sep 11, 2000, 2:32 PM CDT for Cook County, DuPage County, Illinois. It was in force for 58 min. 2 reports came from inside the area while it was in force.

The area

The counties it named, with what was reported inside it.

The facts

Issued
Sep 11, 2000, 2:32 PM CDT (19:32 UTC)
Expired
Sep 11, 2000, 3:30 PM CDT
In force
58 min
Issued by
NWS Chicago, IL
Area
Whole counties

Counties Cook County, IL, DuPage County, IL

The radar

The Chicago radar (KLOT), 35 km from the middle of the area, began a volume at 19:31 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

What was reported inside it

TimeReportWhereRemark
Sep 11, 3:06 PM CDTHail 0.75Downers Grove, IL
Sep 11, 3:25 PM CDTHail 0.75Schaumburg, IL

NCEI Storm Data entries that began inside the alert's area while it was in force. Before 2003 the local storm report archive is thin, so this is the record of what happened rather than what was phoned in.

The watch it was issued in

The SPC watch in force over the same counties when this warning went out.

IssuedProductOfficeLasted
Sep 11, 1:30 PM CDTSevere Thunderstorm WatchSPC6 hr

The nearest sounding before it

Lincoln, IL (KILX), launched 12:00Z, 7.5 hours before the alert went out and 201 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Lincoln, IL at 12:00Z on 2000-09-11Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 2374 joules per kilogram.LCLLFCEL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Lincoln, IL at 12:00Z on 2000-09-11The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity 107 square meters per square second.1939Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
2374 J/kg
Mixed-layer CIN
-93 J/kg
Mixed-layer LCL
882 m above ground
0-6 km bulk shear
12 kt
0-1 km storm-relative helicity
107 m²/s²
0-3 km storm-relative helicity
108 m²/s²
Significant tornado parameter
0.0
Supercell composite
0.0

Open this sounding in Storm Lab

The text

As transmitted, in the capitals the NWS used until 2016.

000 
WUUS53 KLOT 111933
SVRCHI
ILC031-043-112030-

BULLETIN - EAS ACTIVATION REQUESTED
SEVERE THUNDERSTORM WARNING
NATIONAL WEATHER SERVICE CHICAGO IL
232 PM CDT MON SEP 11 2000

THE NATIONAL WEATHER SERVICE IN CHICAGO HAS ISSUED A

* SEVERE THUNDERSTORM WARNING FOR...
  NORTHEASTERN COOK COUNTY IN NORTHEAST ILLINOIS
  NORTHEAST DUPAGE COUNTY IN NORTHEAST ILLINOIS

* UNTIL 330 PM CDT

* AT 226 PM CDT...DOPPLER RADAR INDICATED A SEVERE THUNDERSTORM NEAR   
ELK GROVE VILLAGE...MOVING SOUTHEAST AT 15 MPH.

THE SEVERE THUNDERSTORM IS CAPABLE OF PRODUCING
 HAIL UP TO THE SIZE OF NICKELS.
 WINDS UP TO 60 MILES AN HOUR.
 VERY FREQUENT AND DEADLY CLOUD TO GROUND LIGHTNING.

REPORT SEVERE WEATHER TO THE NEAREST LAW ENFORCEMENT AGENCY. THEY
WILL RELAY YOUR REPORT TO THE NATIONAL WEATHER SERVICE.

LABAS

NNNN

What forecasters said that day

The local office's own words before this severe thunderstorm warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Chicago, IL wrote its last area forecast discussion before this severe thunderstorm warning went out at Sep 11, 3:25 AM CDT, 11 hours 7 minutes earlier.

Area forecast discussion, Sep 11, 3:25 AM CDT, 11 hours 7 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE CHICAGO IL
325 AM CDT MON SEP 11 2000

SURFACE ANALYSIS PUT FRONT WELL TO THE NORTH ACROSS CENTRAL
WISCONSIN THIS MORNING. FORECAST AREA WILL BE IN THE WARM SECTOR
TODAY WAITING FOR SHORT WAVE IN MONTANA TO DIG UPPER TROUGH AND
BEGIN SOUHTWARD MOVEMENT OF FRONT.

AHEAD OF THE FRONT AN GOOD AMOUNT OF LOW LEVEL MOISTURE WITH
DEWPOINTS AROUND 70, STRONG DIVERGENCE ALOFT, AND STRONG DYNAMICS
SHOULD MAKE FOR RATHER VIGOROUS THUNDERSTORM ACTIVITY TONIGHT ACROSS
THE AREA. FORECAST SOUNDINGS INDICATE LI/S DECREASING TO ABOUT -9
THIS AFTERNOON AHEAD OF THE FRONT. TIME CROSS SECTIONS PUT THE MAX
UVV AND UPPER DIVERGENCE THROUGH THE AREA BETWEEN 00Z AND 06Z.

FROPA OCCURS AROUND 06Z FOR NORTHEASTERN ILLINOIS. AFTER SOME
LINGERING PRECIP DRIER COOLER AIRMASS MOVES IN LATER TUESDAY
MORNING.

GUIDANCE TEMPS APPEAR OK TODAY HAVING CAUGHT UP WITH THE MAXS IN THE
WARYM SECTOR.

.CHI...NONE

SOMREK

In the hours before

Special weather statement, Sep 11, 11:58 AM CDT, 2 hours 34 minutes before
ILZ003>006-008-010>014-019>023-032>033-039-INZ001>002-010>011-019-
121100-

SEVERE WEATHER OUTLOOK
NATIONAL WEATHER SERVICE CHICAGO IL
NOON CDT/EST MON SEP 11 2000

FOR NORTH CENTRAL AND NORTHEAST ILLINOIS AND NORTHWEST INDIANA.

THERE IS A MODERATE RISK OF SEVERE THUNDERSTORMS THIS AFTERNOON AND
TONIGHT FOR MOST OF NORTHERN ILLINOIS. THIS AREA OF MODERATE RISK IS
NORTH AND WEST OF A LINE FROM ANTIOCH TO LAKE ZURICH IN LAKE COUNTY
ILLINOIS...TO ST. CHARLES IN KANE COUNTY...TO OTTAWA THEN TO TONICA
IN LA SALLE COUNTY...TO BURLINGTON IOWA.

THE REMAINDER OF THE FORECAST AREA IN ILLINOIS AND NORTHWEST INDIANA
WILL SEE A SLIGHT RISK OF SEVERE THUNDERSTRORMS THIS AFTERNOON AND
TONIGHT.

A COLD FRONT STRETCHING FROM NORTHWEST WISCONSIN THROUGH SOUTHWEST
IOWA IS HELPING TO GENERATE LINES OF THUNDERSTORMS IN NORTHWEST
ILLINOIS THROUGH SOUTHEAST WISCONSIN. THIS FRONT WILL MOVE SOUTHEAST
THIS AFTERNOON THROUGH TONIGHT...FURTHER MAINTAINING A THUNDERSTORM
THREAT ACROSS NORTHERN ILLINOIS AND INTO NORTHWEST INDIANA. UPPER
LEVEL DYNAMICS WILL SWEEP OVER THE AREA TONIGHT TO FURTHER ENHANCE
THE SEVERE THREAT ALONG THIS FRONTAL BOUNDARY. THE BIGGEST SEVE<RE
THREAT WILL BE FROM STRONG DAMAGING WINDS AND LARGE HAIL.

BRUMER
Special weather statement, Sep 11, 2:02 PM CDT, 30 minutes before
ILZ003>004-008-011-111958-

SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE CHICAGO IL
202 PM CDT MON SEP 11 2000

JUST BEFORE 2 PM A CLUSTER OF VERY HEAVY THUNDERSTORMS WAS IN THE AREA
BOUNDED BY ROUGHLY BELVIDERE...ROCKFORD AND MOUNT MORRIS.  THESE
STORMS ARE PRODUCING TORRENTIAL RAINS...SOME HAIL...DANGEROUS
LIGHTNING AND STRONG GUSTY WINDS.  THEY ARE MOVING SLOWLY EAST.
PONDING OF WATER ON ROADWAYS IS LIKELY WITH THESE STORMS. IN ADDITION
A SEVERE THUNDERSTORM WATCH IS IN EFFECT FOR NORTH CENTRAL ILLINOIS.
ADDITIONAL STRONG STORMS COULD DEVELOP ANYWHERE IN THE AREA IN A VERY
SHORT TIME.

KAPLAN
N

The office that day

Everything else NWS Chicago, IL issued on the same UTC day.

IssuedProductOfficeCountiesLasted
Sep 11, 12:34 PM CDTSevere Thunderstorm WarningLOTBoone, Winnebago26 min
Sep 11, 1:07 PM CDTSevere Thunderstorm WarningLOTBoone, McHenry23 min
Sep 11, 2:18 PM CDTSevere Thunderstorm WarningLOTOgle27 min
Sep 11, 2:55 PM CDTSevere Thunderstorm WarningLOTLee, Ogle50 min
Sep 11, 4:01 PM CDTSevere Thunderstorm WarningLOTCook29 min

Nearby

Severe Thunderstorm Warnings in Illinois, 2000Every severe thunderstorm warning in 2000

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; verification from NCEI's Storm Data; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.